Alert archive / Michigan / Frost Advisories in 2012

Frost Advisory 7, NWS Grand Rapids, MI

May 9, 20128 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at May 9, 2012, 11:57 AM EDT for 8 counties in Michigan. It took effect at May 10, 2012, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 9, 2012, 11:57 AM EDT (15:57 UTC)
In effect from
May 10, 2012, 3:00 AM EDT
Expired
May 10, 2012, 8:00 AM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WWUS73 KGRR 091557
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1157 AM EDT WED MAY 9 2012

MIZ037>040-043>046-100000-
/O.NEW.KGRR.FR.Y.0007.120510T0700Z-120510T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
1157 AM EDT WED MAY 9 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL INTO THE LOWER 30S AFTER 3 AM.

 * TEMPERATURES WILL BE NEAR FREEZING FROM AROUND 3 AM TILL AROUND
   9 AM. 

 * THE NORMALLY COLDER LOCATIONS LIKE LEOTA MAY BRIEFLY FALL INTO
   THE UPPER 20S. 

IMPACTS...

 * WIDESPREAD FROST IS EXPECTED.

 * DAMAGE TO FRUIT BLOSSOMS AND OTHER TENDER VEGETATION.

 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

WDM
4 follow-up statements
700 
WWUS73 KGRR 091925
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT WED MAY 9 2012

MIZ037>040-043>046-100330-
/O.CON.KGRR.FR.Y.0007.120510T0700Z-120510T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
325 PM EDT WED MAY 9 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
THURSDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL INTO THE LOWER 30S AFTER 3 AM.

 * TEMPERATURES WILL BE NEAR FREEZING FROM AROUND 3 AM TILL 
   AROUND 9 AM. 

 * THE NORMALLY COLDER LOCATIONS LIKE LEOTA MAY BRIEFLY FALL 
   INTO THE UPPER 20S. 

IMPACTS...

 * WIDESPREAD FROST IS EXPECTED.

 * DAMAGE TO FRUIT BLOSSOMS AND OTHER TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$


WDM
765 
WWUS73 KGRR 100232
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1032 PM EDT WED MAY 9 2012

MIZ037>040-043>046-101045-
/O.CON.KGRR.FR.Y.0007.120510T0700Z-120510T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
1032 PM EDT WED MAY 9 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
THURSDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL INTO THE MID 30S AFTER 3 AM.

 * TEMPERATURES WILL RISE QUICKLY AFTER 8 AM.

 * THE NORMALLY COLDER LOCATIONS LIKE LEOTA MAY BRIEFLY FALL 
   INTO THE UPPER 20S. 

IMPACTS...

 * AREAS OF FROST IS EXPECTED.

 * DAMAGE TO FRUIT BLOSSOMS AND OTHER TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

&&

$$

JK
521 
WWUS73 KGRR 100753
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 AM EDT THU MAY 10 2012

MIZ037>040-043>046-101200-
/O.EXT.KGRR.FR.Y.0007.000000T0000Z-120510T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
353 AM EDT THU MAY 10 2012

...FROST ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL BE IN THE MID 30S THROUGH 8 AM THEN QUICKLY
   RISE.

IMPACTS...

 * AREAS OF FROST WILL OCCUR.

 * DAMAGE TO FRUIT BLOSSOMS AND OTHER TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

&&

$$

JK
679 
WWUS73 KGRR 101158
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
758 AM EDT THU MAY 10 2012

MIZ037>040-043>046-101300-
/O.EXP.KGRR.FR.Y.0007.000000T0000Z-120510T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
758 AM EDT THU MAY 10 2012

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING. 


&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 9, 10:55 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 9, 10:55 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 AM EDT WED MAY 9 2012

.SYNOPSIS...
ISSUED AT 407 AM EDT WED MAY 9 2012

SCATTERED SHOWERS AND EVEN A COUPLE OF THUNDERSTORMS WILL BE
POSSIBLE TODAY OVER SOUTHWEST MICHIGAN AS AN UPPER LEVEL SYSTEM
PASSES THROUGH. THE SHOWERS WILL GRADUALLY COME TO AN END THROUGH
THE AFTERNOON FROM WEST TO EAST AS THE UPPER WAVE EXITS. HIGH
PRESSURE WILL THEN GIVE THE AREA FAIR WEATHER TONIGHT THROUGH
FRIDAY NIGHT. TEMPERATURES WILL WARM EACH DAY...FROM 55 TO 60
TODAY...TO THE 60S THURSDAY...AND AROUND 70 BY FRIDAY.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY EVENING)
ISSUED AT 1052 AM EDT WED MAY 9 2012

BASED ON THE LATEST RAP SOUNDING DATA THERE SEEMS TO BE ENOUGH
INSTABILITY IN THE I-69 AREA TO RESULT IN SMALL HAIL WITH THE
SCATTERED AFTERNOON THUNDERSTORMS. SO I INCREASED THE POP OVER THE
SE CWA THIS AFTERNOON AND WILL ADD THE MENTION OF HAIL TO THE HWO.

I ALSO PLAN TO ISSUE A FROST ADVISORY PRIOR TO NOON FOR THE
NORTHERN TWO ROWS OF COUNTIES TONIGHT. TEMPS FELL INTO THE LOWER
30S IN NRN MN THIS MORNING AND MODEL FORECAST DEW POINTS FALL INTO
THE LOWER 30S AFTER MIDNIGHT HERE. SO THE NORTHERN COUNTIES SHOULD
GET CLOSE TO FREEZING WITH LIGHT SURFACE WINDS.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 407 AM EDT WED MAY 9 2012

SFC HIGH PRESSURE RIDGE WILL DOMINATE THURSDAY NIGHT AND FRIDAY...
LEADING TO ANOTHER COOL NIGHT BUT A VERY PLEASANT DAY FOR FRIDAY.

A SLOW MOVING COLD FRONT ARRIVES FOR FRIDAY NIGHT INTO SATURDAY BUT
LOOKS MOISTURE STARVED AND WOULD NOT EXPECT MUCH PCPN WITH IT. THERE
IS SOME CONCERN THAT THE FRONT COULD STALL OVER THE FAR SRN CWFA
SUNDAY INTO MONDAY... SO LOW CHC POPS WERE MAINTAINED FOR THE I-94
CORRIDOR.

OTHERWISE DRY HIGH PRESSURE BUILDS IN AGAIN SUNDAY INTO EARLY NEXT
WEEK BEHIND THE WEAK COLD FRONT AND PLEASANT WEATHER RESUMES WITH
COOL NIGHTS IN THE 40S TO AROUND 50 AND COMFORTABLE DAYTIME HIGHS
NEAR 70.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 759 AM EDT WED MAY 9 2012

SPOTTY/OCNL IFR CIGS OF 500-900 FT WILL BE AROUND THROUGH ABOUT
16Z... MAINLY FOR THE MKG/GRR AREAS AND POINTS NORTH. OTHERWISE...
VFR CONDITIONS ARE EXPECTED FOR TODAY AS SCATTERED SHOWERS MOVE
THROUGH THE REGION. A FEW OF THE SHOWERS COULD TEMPORARILY LOWER
VSBYS AS LOW AS 2-4 MILES... BUT DID NOT INCLUDE THAT THREAT IN
THE TAFS SINCE ANY OCCURRENCE OF LOWER VSBYS SHOULD BE RELATIVELY
BRIEF. THE THREAT OF TSTMS TODAY IS QUITE LOW... BUT IT LOOKS LIKE
THE JXN AREA WILL SEE ENOUGH HEATING THIS MORNING TO WARRANT THE
MENTION OF CB/S FOR A FEW HOURS. NORTHWEST SFC WINDS ARE EXPECTED
TO BECOME GUSTY AT TIMES DURING THE LATE MORNING AND AFTERNOON
HOURS. CLEARING SKIES /VFR/ AND LIGHT WINDS ARE ANTICIPATED FOR
TONIGHT.

&&

.MARINE...
ISSUED AT 407 AM EDT WED MAY 9 2012

NW WINDS WILL INCREASE THIS MORNING OVER THE LAKE AS THE UPPER
TROUGH COMES THROUGH. WILL ISSUE A SCA THAT WILL GO INTO EFFECT
LATER THIS MORNING AND RUN INTO THIS EVENING. AFTER THAT...HIGH
PRESSURE AND LIGHTER WINDS ARRIVE.

&&

.HYDROLOGY...
ISSUED AT 407 AM EDT WED MAY 9 2012

NO HYDRO ISSUES EXPECTED AS TODAY/S RAINS SHOULD GENERALLY PRODUCE
LESS THAN A TENTH OF AN INCH.  DRY WEATHER AFTER TODAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR LMZ847>849.

     SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ844>846.

&&

SYNOPSIS...JK
SHORT TERM...WDM
LONG TERM...MEADE
AVIATION...MEADE
HYDROLOGY...JK
MARINE...JK
Hazardous weather outlook, May 9, 11:18 AM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1118 AM EDT WED MAY 9 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1118 AM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED IN THE I-69 AREA THIS
AFTERNOON. A FEW OF THE STORMS MAY HAVE SMALL HAIL. ALL THUNDERSTORM
WILL HAVE CLOUD TO GROUND LIGHTING AND BRIEF HEAVY RAINFALL. SEVERE
WEATHER IS NOT EXPECTED. STORM MOVEMENT WILL BE SOUTHEAST AT
AROUND 25 MPH.

WIDESPREAD FROST AND NEAR FREEZING TEMPERATURE ARE EXPECTED NORTH
OF I-96 TONIGHT. THE NORMALLY COLDER LOCATIONS MAY BRIEFLY GET BELOW
FREEZING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-100815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1118 AM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:21 AM EDTSmall Craft AdvisoryGRR16 hr
May 9, 1:49 PM EDTSpecial Weather StatementGRRCalhoun, Clinton, Eaton, Ingham, Ionia, Jackson86 min
May 9, 1:50 PM EDTSpecial Weather StatementGRRCalhoun, Clinton, Eaton, Ingham, Ionia, Jackson85 min
May 9, 3:15 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Clinton, Eaton, Gratiot, Ingham and 4 more90 min

Nearby

Frost Advisories in Michigan, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.